Colorado, 2019

Hail in Colorado, August 19, 2019

August 19, 2019 · NWS GLD · 3 events in 1 county or zone

Thunderstorms produce isolated hail up to golf ball size in northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce isolated hail up to golf ball size in northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 4:21 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 19, 4:21 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
521 PM MDT Mon Aug 19 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon Aug 19 2019

Brought down high temperatures a little in the northeastern part
of the area due to cloud cover sticking a little longer. High
temperatures will be in the 90s across the Tri-State area with
dewpoints in the 60s and 70s. Current satellite imagery shows
cumulus off to our west and southwest.

The main concern today will be with a chance for a few spotty showers and
thunderstorms developing this afternoon and evening. A lee
cyclone is cyclone is currently situated over the western part of
the forecast area and a frontal boundary is draped through the
east-central Colorado and northwestern Kansas.

As far as severe potential, any storms that do develop will have a potential
to produce gusty winds and some hail. Looking at steep low level
lapse rates of 7-9 C/km, 700-500 mb lapse rates will be around 9
C/km, and DCAPE values will be in the 1500+ J/kg range. Initiation
of storms will potentially be around the Kansas-Colorado border
with a more favorable environment to the north and west.

For the overnight hours, there is a concern for some patchy fog
north of the front. Main question will be where the placement of
the front will be.

.LONG TERM...(Tuesday through Monday)
Issued at 202 PM MDT Mon Aug 19 2019

For the extended period...the region will continue to see an upper
level ridge at 500 mb amplified over the central Plains for the mid
week period. The ridge eventually breaks down and sets up over the
southwest portion of the country by the upcoming weekend into next
week. This shift will allow for a general SW flow aloft to
transition to more zonal for the latter portion of the period.

Compared to the previous runs of the GFS/ECMWF...the latest version
is showing a bit more weakness in the upper ridge into the southern
portion of the country. This is going to allow several shortwaves to
affect the area...versus being shunted away in previous runs.

The first system will affect the area beginning on Tuesday. The
shortwave will interact with a surface front...allowing for
the creation of storms during the afternoon/evening hours as the
upper system works east. While the track of the shortwave is a bit
north of the CWA where best instability will lie...enough remains
over the CWA to warrant mention of Marginal Risk for areas
along/north of Interstate 70. Threats with this event will include
hail/wind...and even locally heavy rainfall given high PW values
over the area.

For Wednesday...remnants of the surface front remain over the
region. Instability along the front by the afternoon could trigger a
few strong to severe storms. Previous mentioned threats are possible
again. Trailing precipitation remains Wednesday night into
Thursday. Thursday night into Friday night...slight chances for
storms again with low pressure set up over the Front Range and ridge
to the east.

As low moves off the Front Range going into the first half of the
weekend...storm chances diminish but increase for the latter half
as low stalls as a boundary over the Plains...providing a focus for
a few storms to develop.

For temps...daytime highs will range from mainly the mid 80s to
lower 90s. Some areas near 80F by midweek...affected by
clouds/precip. Overnight lows...mainly 60s with a few upper 50s in
NW CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 515 PM MDT Mon Aug 19 2019

At this time, vfr conditions are expected through the period. For
Kgld, through 14z south winds of 6 to 10 knots are expected. From
08z to 14z there will be 6SM BR. The winds will become light and
variable at 14z before shifting back to the southeast at 10 knots
around 22z.

For Kmck, the threat for isolated thunderstorms is there through
05z. However, confidence is low that these will affect the site so
left it dry. Southeast winds near 8 knots will shift to the east
at 6 knots around 03z. From 08z to 19z the winds will be light and
variable. Also from 08z to 14z, there will be 6SM BR. Will monitor
for the next taf forecast to see if that will need to be lowered.
At 19z the winds will be come east at 8 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JN
AVIATION...BULLER
Hazardous weather outlook, Aug 19, 1:37 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
237 PM MDT Mon Aug 19 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
237 PM MDT Mon Aug 19 2019 /337 PM CDT Mon Aug 19 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, a few strong to severe storms will be
possible across the Tri State region. Any storms that develop will
have the potential to produce gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Tuesday through Wednesday night, locally heavy rainfall and severe
thunderstorms may occur across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 19, 3:48 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     DENSE FOG        4 WSW BREWSTER          39.34N 101.45W
08/19/2019                   SHERMAN            KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

&&
Local storm report, Aug 19, 3:49 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     DENSE FOG        GRAINFIELD              39.11N 100.47W
08/19/2019                   GOVE               KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

&&
Local storm report, Aug 19, 3:50 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     DENSE FOG        15 SE GOVE              38.81N 100.29W
08/19/2019                   GOVE               KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

&&
Local storm report, Aug 19, 3:52 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
08/19/2019                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0753 AM     DENSE FOG        TRENTON                 40.18N 101.01W
08/19/2019                   HITCHCOCK          NE   NWS EMPLOYEE

            QUARTER MILE VISIBILITY REPORTED IN TRENTON.

0605 AM     DENSE FOG        2 E MCCOOK              40.20N 100.59W
08/17/2019                   RED WILLOW         NE   ASOS

            QUARTER MILE VISIBILITY REPORTED.

0741 AM     DENSE FOG        3 ENE MAX               40.13N 101.35W
08/19/2019                   DUNDY              NE   NWS EMPLOYEE

            CORRECTS PREVIOUS DENSE FOG REPORT FROM 3
            ENE MAX. VISIBILITY DOWN TO A QUARTER MILE
            OR LESS ON HIGHWAY 34.

0712 AM     DENSE FOG        5 SSE MAX               40.05N 101.36W
08/19/2019                   DUNDY              NE   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0533 PM     HAIL             BENKELMAN               40.05N 101.53W
08/17/2019  E0.70 INCH       DUNDY              NE   LAW ENFORCEMENT

            REPORTED PEA TO DIME SIZE HAIL.

0520 PM     TSTM WND GST     4 W WALLACE             38.92N 101.67W
08/17/2019  M41 MPH          WALLACE            KS   MESONET

            THUNDERSTORM OUTFLOW. MESONET STATION K5WLC
            US-40 - 2 MI. W OF WALLACE.

0812 AM     DENSE FOG        4 WSW BREWSTER          39.34N 101.45W
08/19/2019                   SHERMAN            KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0815 PM     HAIL             7 S RULETON             39.24N 101.88W
08/17/2019  E0.70 INCH       SHERMAN            KS   PUBLIC

            VIA FACEBOOK.

0451 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
08/17/2019  M59 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

0449 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
08/17/2019  M58 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

0728 AM     DENSE FOG        7 SSE SELDEN            39.45N 100.51W
08/19/2019                   SHERIDAN           KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0802 AM     DENSE FOG        ATWOOD                  39.81N 101.04W
08/19/2019                   RAWLINS            KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0754 AM     DENSE FOG        MCDONALD                39.79N 101.37W
08/19/2019                   RAWLINS            KS   PUBLIC

            1.5 CITY BLOCK VISIBILITY FOG. VIA FACEBOOK.

0727 AM     DENSE FOG        WINONA                  39.06N 101.25W
08/19/2019                   LOGAN              KS   PUBLIC

            100 YARD VISIBILITY FOG. VIA FACEBOOK.

0853 AM     DENSE FOG        1 E HILL CITY           39.37N 99.83W
08/19/2019                   GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

0753 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
08/17/2019  M43 MPH          GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

0832 AM     DENSE FOG        15 SE GOVE              38.81N 100.29W
08/19/2019                   GOVE               KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0819 AM     DENSE FOG        GRAINFIELD              39.11N 100.47W
08/19/2019                   GOVE               KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0756 AM     DENSE FOG        DRESDEN                 39.62N 100.42W
08/19/2019                   DECATUR            KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0717 AM     DENSE FOG        JENNINGS                39.68N 100.29W
08/19/2019                   DECATUR            KS   PUBLIC

            LESS THAN 1/4 MI VISIBILITY FOG. VIA
            FACEBOOK.

0459 PM     TSTM WND GST     3 W BIRD CITY           39.76N 101.59W
08/17/2019  M45 MPH          CHEYENNE           KS   MESONET

            MESONET STATION DW4654 BIRD CITY.

0455 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
08/17/2019  M40 MPH          CHEYENNE           KS   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            SAINT FRANCIS. AWOS STATION KSYF ST. FRANCIS
            CITY.

0445 PM     TSTM WND DMG     SAINT FRANCIS           39.77N 101.80W
08/17/2019                   CHEYENNE           KS   EMERGENCY MNGR

            EM REPORTED WINDOWS BLOWN IN AT TRUCK STOP.
            STRONG WINDS REPORTED BUT OTHER CONTRIBUTING
            FACTORS AT TIME UNKNOWN.

0402 PM     HAIL             13 NW SAINT FRANCIS     39.90N 101.97W
08/17/2019  E1.25 INCH       CHEYENNE           KS   PUBLIC

            DELAYED REPORT RELAYED VIA LAW ENFORCEMENT.

0345 PM     HAIL             12 W SAINT FRANCIS      39.79N 102.03W
08/17/2019  E0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

            UP TO NICKEL SIZED HAIL. TIME APPROXIMATED
            FROM RADAR AND SPOTTER.

0345 PM     HAIL             13 W SAINT FRANCIS      39.78N 102.05W
08/17/2019  E1.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

            UP TO GOLF BALL SIZED HAIL.

0734 AM     DENSE FOG        WRAY                    40.08N 102.22W
08/19/2019                   YUMA               CO   PUBLIC

            100 YARD VISIBILITY FOG. VIA FACEBOOK.

0347 PM     HAIL             9 SSE BEECHER ISLAND    39.76N 102.08W
08/17/2019  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

            UP TO PENNY SIZE AT THIS TIME.

0339 PM     HAIL             9 SSE BEECHER ISLAND    39.76N 102.08W
08/17/2019  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

            LOTS OF PEA TO HALF INCH SIZED HAIL.

0400 PM     HAIL             10 S BONNY RESERVOIR    39.47N 102.18W
08/17/2019  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR.

0943 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
08/16/2019  M66 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

1033 PM     HAIL             9 NNE KIT CARSON        38.89N 102.72W
08/17/2019  E1.00 INCH       CHEYENNE           CO   CO-OP OBSERVER

            PENNY TO QUARTER SIZED HAIL.

0630 PM     HAIL             KIT CARSON              38.76N 102.80W
08/16/2019  E0.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            PEA TO HALF INCH HAIL REPORTED. HEAVY RAIN
            AND LOTS OF LIGHTNING. POWER OUT AT
            RESIDENCE.

&&
Special weather statement, Aug 19, 4:05 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Mon Aug 19 2019

COZ090-192330-
Yuma County CO-
505 PM MDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Haigler, or 13 miles southeast of Wray, moving
north at 10 mph.

Half inch hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Beecher Island.

LAT...LON 4000 10206 3993 10205 3987 10205 3987 10219
      3999 10221
TIME...MOT...LOC 2304Z 165DEG 10KT 3991 10212

DDT
Special weather statement, Aug 19, 4:28 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT Mon Aug 19 2019

COZ090-200000-
Yuma County CO-
528 PM MDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wray, moving northwest at 10 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Beecher Island.

This includes Highway 385 between mile markers 229 and 240.

LAT...LON 4004 10206 3995 10205 3988 10205 3987 10227
      4003 10236
TIME...MOT...LOC 2327Z 142DEG 9KT 3995 10218

DDT

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
August 19, 4:28 PM MST
Where
Yuma County, 4.82 mi E of Vernon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.940, -102.190

Hail, Yuma

When
August 19, 4:42 PM MST
Where
Yuma County, 4.24 mi E of Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -102.200

Hail, Yuma

When
August 19, 4:55 PM MST
Where
Yuma County, 2.74 mi WSW of Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853325, 853326, 853327.